QC Harm Reduction Naloxone Training at Augustana College  
Rock Island, Il. - Students at Augustana college majoring in public health took part in a naloxone training session held by Quad Cities Harm Reduction.  Naloxone or NARCAN® is used to reverse the life-threatening effects of an opioid overdose.  QC Harm Reduction intern and Augustana public health major student Corey Lee Lepoudre (pictured above left photo) helped show other students how to properly use  naloxone.  President of QC Harm Reduction, Kim Brown demonstrated the proper ways to inject the life-saving and opened dialogue to questions about the opiod epidemic that continues to take the lives of our loved ones.  Brown says, "You'll probably be unable to treat yourself if you experience an opiate overdose.  You should make sure that your family members, caregivers, or the people who spend time with you know how to tell if you are experiencing an overdose, how to use naloxone, and how to call for emergency help and to make sure someone stays until help arrives."  Brown lost her son in 2011 to an accidental heroin overdose and does not want to see any other's family go through the painful experience.  Educating the communicating to opioids and naloxone is a big step in getting the word out about the epidemic.  But talking to people who have an opiate dependency with respect and dignity is part of the harm reduction process.  Brown talked about the signs of someone experiencing an opioid overdose which include: excessive sleepiness; not awakening when spoken to in a loud voice or when the middle of your chest is rubbed firmly: shallow or stopped breathing; or small pupils.  If someone sees that you are experiencing these symptoms they should give your first dose of nalxone into the muscle or under the skin on your thigh or upper arm.  The medication may be injected through your clothing if necessary in an emergency.  After injection naloxone, the person should call 911 and stay until medical emergency help arrives.  Your sysptoms may return within a few minutes after you receive a nlaoxone injection.  If your sysmptoms return, the person should give you another injection.  Additional injections may be given every 2 to 3 minutes before medical help arrives.